Alert archive / Pennsylvania / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 2, 2023, 9:20 PM EDT for Allegheny County, Pennsylvania. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2023, 9:20 PM EDT (01:20 UTC)
- Expired
- Jul 2, 2023, 11:34 PM EDT
- In force
- 2 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 27 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 9:28 PM EDT | FLASH FLOOD | Aspinwall, PA | Several roads closed in Aspinwall. Freeport Road and Center Ave, Freeport road and Delafield, Delafield and 2nd St. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1084 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
301
WGUS51 KPBZ 030120
FFWPBZ
PAC003-030430-
/O.NEW.KPBZ.FF.W.0009.230703T0120Z-230703T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
920 PM EDT Sun Jul 2 2023
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
East Central Allegheny County in southwestern Pennsylvania...
* Until 1230 AM EDT.
* At 920 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.5 inches of
rain have fallen. The expected rainfall rate is 0.5 to 0.75 inches
in 1 hour. Additional rainfall amounts of 1 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Pittsburgh, Penn Hills, Ross Township, Monroeville, Shaler
Township, Plum, North Side Pittsburgh, Wilkinsburg, New
Kensington, Lower Burrell, Swissvale, O'hara Township, Bellevue,
West View, Oakmont, Fox Chapel, Millvale, Etna, Sharpsburg and
Springdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4052 8001 4050 8005 4047 8004 4044 7999
4042 7993 4045 7982 4046 7971 4053 7971
4056 7979
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-0.75 INCHES IN 1 HOUR
$$
Miller1 follow-up statement
262
WGUS71 KPBZ 030334
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1134 PM EDT Sun Jul 2 2023
PAC003-030344-
/O.CAN.KPBZ.FF.W.0009.000000T0000Z-230703T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
1134 PM EDT Sun Jul 2 2023
...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL ALLEGHENY
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4052 8001 4050 8005 4047 8004 4044 7999
4042 7993 4045 7982 4046 7971 4053 7971
4056 7979
$$
HefferanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 6:02 PM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 2, 6:02 PM EDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 602 PM EDT Sun Jul 2 2023 .SYNOPSIS... Passage of a trough to our west under a warm, moist air mass will continue to stir showers and thunderstorms through tonight. The main threat in the next 12 hours will be flash flooding with training storms. The severe threat, mainly for damaging winds, will remain south of I-70 through midnight. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... The center of a weakening upper-lvl is currently situated near Chicago as of 6pm. For areas southeast of the pivoting low, convection has redeveloped over the last few hours within and along a dry slot in Indiana/central Ohio. With MUCAPE ranging between 1200J/kg to 1600J/kg this evening and effective shear near 30kts, eastern Ohio and areas south of I-70 will likely be the area of concern for damaging winds and small hail. PWATS are higher than yesterday, nearing 2.00 inches, based on GOES-16 temp/moisture profiles in eastern OH. Therefore, the potential for flash flooding continues today for slow moving storms along weak boundaries and areas that experienced "training" storms. Expect rainfall rates to exceed 1-2 inches per hour in some of these passing storms with abundant surface moisture and a deep warm cloud layer. Based off the latest GFS run, the depth of the freezing level to lift condensation level will exceed 13kft, which will produce efficient rainfall rates. The potential for flooding will continue after midnight but the severe threat will likely diminish with boundary-layer decoupling noted in some soundings. Dense fog is not likely, however there are elevated probabilities of reduced visibility near I-80 between 3am to 6am. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... Showers and isolated thunderstorms will continue for the area on Monday with a crossing cold front, then gradually waning in coverage as the weak surface low and associated cold front track eastward. Coverage is likely to be highest during the afternoon hours with peak heating. Lingering showers will exit the area Monday night. Northwesterly flow behind the front will help cool temperatures a few degrees from previous days. Brief ridging on Tuesday will significantly lower shower/thunderstorm potential for Independence Day and into Wednesday. While we can't rule out a isolated shower/thunderstorm in the afternoon, kept PoPs generally around 25% or less during the afternoon for both days. Highs will warm into the mid 80s for most with dewpoints in the upper 60s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... A much stronger trough will begin to move into the region by Thursday and Friday. Once again the ridge in the southeast just off the SE coast will hinder the approach of the front keeping renewed convection for Thursday and Friday afternoons as a stalled surface boundary seems likely. This will likely return to a diurnally driven environment by the that time period. By the weekend, the front shifts to the east shifting the bulk of the rainfall to the east as the main boundary pushes east. Behind this will be a low confidence forecast as ridging tries to take over, the lingering air mass will make for an unstable environment in the afternoons. So did leave low chance pops inherited by the NBM. && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... General improvements are expected today with many ports clearing to VFR, with MVFR maintenance still in the cards for FKL and DUJ. Thunder mentions continue to be omitted this afternoon given morning clouds and surface stabilization. Storm chances could not be ruled out for FKL and DUJ late afternoon with a slight amount of instability over saturated low levels. During the nighttime hours, gusts should subside slightly with decoupling. Winds will back slightly to the south ahead of the next surface trough. As this pushes through, thunderstorms will progress into the region, with temporary restrictions possible. Storm changes will be most likely for ZZV, and decrease from west to east as they progress. DUJ/FKL are less likely to see storms with minimal daytime heating, so VCTS was noted for now. Recent rainfall and continued low level saturation will bring MVFR/IFR restrictions once again tonight, though precipitation seems unlikely by sunrise for most areas. Restrictions will lift beyond daybreak, though afternoon thunderstorms will be possible once again tomorrow. There is still low confidence in tomorrow's coverage. .OUTLOOK... After storms Monday and lingering restriction potential through Monday night, VFR is likely to return into the holiday. Restrictions may return briefly Tuesday night, but VFR is likely to prevail through late week otherwise. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Hefferan NEAR TERM...Hefferan SHORT TERM...Rackley/Shallenberger LONG TERM...Rackley AVIATION...Milcarek
Hazardous weather outlook, Jul 2, 9:10 PM EDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 910 PM EDT Sun Jul 2 2023 PAZ007>009-013>016-022-077-078-040115- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong- Indiana-Higher Elevations of Indiana- 910 PM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for western Pennsylvania. .DAY ONE...Tonight. Moderate to heavy rainfall within thunderstorms may lead to flash flooding impacts, especially for urban and low-lying areas tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076- WVZ001>004-012-021-509>514-040115- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington- Greene-Westmoreland-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 910 PM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...Tonight. Moderate to heavy rainfall within thunderstorms may lead to flash flooding impacts, especially for urban and low-lying areas this evening and into tonight. There is a low probability of severe storms tonight. If storms do form, it will likely create wind gusts up to 40-45mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 2, 8:42 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
842 PM EDT Sun Jul 02 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Flash Flood 1 SSE Sun Valley 40.44N 80.56W
07/02/2023 Hancock WV Trained Spotter
Creek out of its banks along North 12th street.
&&
Event Number PBZ2301897
SKHSpecial weather statement, Jul 2, 8:50 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
850 PM EDT Sun Jul 2 2023
OHZ048-057-030115-
Coshocton OH-Muskingum OH-
850 PM EDT Sun Jul 2 2023
...STRONG THUNDERSTORMS WILL IMPACT WESTERN COSHOCTON AND WESTERN
MUSKINGUM COUNTIES THROUGH 915 PM EDT...
At 850 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Utica to Somerset. Movement was northeast
at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Zanesville, South Zanesville, North Zanesville, Dresden, Frazeysburg,
Warsaw, Gratiot, Fultonham, Nellie, East Fultonham, Drake, New
Guilford, Walhonding, Blissfield, Cooperdale, and Dillon State Park.
This includes Interstate 70 in Ohio near mile marker 143, and between
mile markers
145 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3995 8223 3995 8220 4023 8218 4024 8220
4039 8219 4041 8196 4004 8198 3977 8202
3977 8207 3982 8208 3982 8217 3991 8216
3991 8223
TIME...MOT...LOC 0050Z 235DEG 40KT 4022 8233 3980 8232
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FrazierLocal storm report, Jul 2, 9:00 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
900 PM EDT Sun Jul 02 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM Flash Flood Goshen 40.45N 81.41W
07/02/2023 Tuscarawas OH 911 Call Center
State Route 416 closed near County Road 259 due to high
water.
&&
Event Number PBZ2301898
JFSpecial weather statement, Jul 2, 9:13 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
913 PM EDT Sun Jul 2 2023
OHZ057-058-030145-
Guernsey OH-Muskingum OH-
913 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GUERNSEY AND EAST
CENTRAL MUSKINGUM COUNTIES THROUGH 945 PM EDT...
At 913 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Concord, or 7 miles southwest of Cambridge, moving northeast at
30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cambridge, New Concord, Byesville, Senecaville, Pleasant City, Lore
City, and Old Washington.
This includes the following highways...
Interstate 70 in Ohio between mile markers 167 and 186.
Interstate 77 in Ohio between mile markers 38 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4009 8164 4005 8146 3994 8142 3985 8173
3996 8181
TIME...MOT...LOC 0113Z 245DEG 24KT 3994 8168
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
FrazierSpecial weather statement, Jul 2, 9:15 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
915 PM EDT Sun Jul 2 2023
OHZ039-048-057-058-030145-
Guernsey OH-Tuscarawas OH-Coshocton OH-Muskingum OH-
915 PM EDT Sun Jul 2 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GUERNSEY...
SOUTHEASTERN COSHOCTON...MUSKINGUM AND SOUTHERN TUSCARAWAS COUNTIES
THROUGH 945 PM EDT...
At 915 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Coshocton to near
South Zanesville. Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Zanesville, Coshocton, New Concord, West Lafayette, South Zanesville,
North Zanesville, Dresden, Philo, Pleasant Grove, Conesville,
Plainfield, Norwich, Cannelville, High Hill, Chandlersville,
Bridgeville, Duncan Falls, Otsego, Drake, and Ruraldale.
This includes the following highways...
Interstate 70 in Ohio between mile markers 153 and 175.
Interstate 77 in Ohio near mile marker 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4038 8178 4019 8155 3979 8175 3977 8206
4029 8203
TIME...MOT...LOC 0115Z 250DEG 48KT 4025 8194 3987 8197
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FrazierSpecial weather statement, Jul 2, 9:17 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
917 PM EDT Sun Jul 2 2023
PAZ021-073-030145-
Westmoreland PA-Allegheny PA-
917 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALLEGHENY AND
NORTHWESTERN WESTMORELAND COUNTIES THROUGH 945 PM EDT...
At 917 PM EDT, Doppler radar was tracking a strong thunderstorm over
Penn Hills, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pittsburgh, Penn Hills, Monroeville, Shaler Township, Plum,
Murrysville, Wilkinsburg, New Kensington, Lower Burrell, Munhall,
Swissvale, O'hara Township, Forest Hills, Wilkins Township, Oakmont,
Fox Chapel, Turtle Creek, Arnold, North Braddock, and Etna.
This includes the following highways...
Pennsylvania Turnpike between mile markers 45 and 58.
Interstate 376 in Pennsylvania between mile markers 73 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4041 7996 4053 7997 4057 7986 4061 7962
4050 7950 4041 7949
TIME...MOT...LOC 0117Z 256DEG 31KT 4046 7983
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
FrazierThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:14 PM EDT | Special Weather Statement | PBZ | Beaver | 46 min |
| Jul 2, 8:41 PM EDT | Flash Flood Warning | PBZ | Allegheny, Beaver, Washington | 3 hr |
| Jul 2, 9:17 PM EDT | Special Weather Statement | PBZ | Allegheny | 28 min |
| Jul 2, 9:42 PM EDT | Special Weather Statement | PBZ | Westmoreland | 33 min |
| Jul 2, 10:39 PM EDT | Special Weather Statement | PBZ | Indiana | 36 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.